Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX

May 11, 2001Ector County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2001, 7:13 PM CDT for Ector County, Winkler County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 7:13 PM CDT (00:13 UTC)
Expired
May 11, 2001, 8:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ector County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS54 KMAF 120016
SVRMAF
TXC135-495-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT FRI MAY 11 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ECTOR COUNTY IN SOUTHWEST TEXAS
  SOUTHEASTERN WINKLER COUNTY IN SOUTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTHEAST WINKLER AND
  SOUTHWEST ECTOR COUNTY.  THE MOST INTENSE PORTION OF THE STORM WAS
  IN WINKLER COUNTY SOUTH OF HIGHWAY 302.  MOVEMENT WAS TO THE 
  SOUTHWEST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...             
  RURAL AREAS ARE MOST LIKELY TO BE AFFECTED IN SOUTHEAST WINKLER
  AND SOUTHWEST ECTOR COUNTIES.  SOME PORTIONS OF HIGHWAY 302 COULD
  BE AFFECTED AS WELL.

THIS IS A VERY INTENSE AND DANGEROUS CLUSTER OF STORMS THAT ARE 
CAPABLE OF PRODUCING WINDS IN EXCESS OF 70 MPH AND HAILSTONES THE
SIZE OF TENNIS BALLS OR LARGER.  HEAVY RAINS WILL LIKELY FLOOD ANY
LOW SPOTS...SMALL STREAMS...AND LOW WATER CROSSINGS IN THE AREA.

LAT...LON 3193 10269 3194 10300 3166 10301 3166 10265

DJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:35 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 11, 2:35 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI MAY 11 2001

LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE
CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS
ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED
ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS
SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS
EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING
SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE
SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD
AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE
FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS.

WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH
DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN
NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN
OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS.

WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT
AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME
DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY
NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME
SIGNIFICANTLY MORE STABLE.

IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH
MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT
RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY
FAVORED TERRAIN.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/84/58/88  432-
LSA  58/81/56/86  542-
E41  62/85/59/88  432-
6R6  63/86/63/89  222-
MRF  52/81/52/82  3221
CNM  59/86/57/91 f 422-

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, May 11, 3:00 PM CDT, 4 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI MAY 11 2001

.SYNOPSIS...
A COLD FRONT LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS FORECAST
TO PUSH SOUTH INTO THE AREA PROVIDING A GOOD FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.  THIS FRONT IN COMBINATION WITH ABUNDANT
LOW LEVEL MOISTURE AND A WEAK SURFACE TROUGH WILL ENHANCE THE CHANCE
OF SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.

.THREATS...
THUNDERSTORMS AND HEAVY RAIN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
ADVANCE OF A COLD FRONT THAT IS FORECAST TO PUSH INTO THE AREA
TONIGHT.  DUE TO THE UNCAPPED ATMOSPHERE...ABUNDANT LOW LEVEL
MOISTURE...AND LIGHT STEERING WINDS...LOCALLY HEAVY RAIN IS POSSIBLE
ACROSS THE NORTHERN PERMIAN BASIN...AND THE SOUTHERN SOUTH PLAINS
TONIGHT.  THERE IS ALSO THE POSSIBILITY FOR A FEW OF THESE
THUNDERSTORMS TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.  HOWEVER...STRONG GUSTY WINDS...HEAVY RAINS...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATIOEN AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:33 PM CDTSevere Thunderstorm WarningMAFWard, Winkler42 min
May 11, 8:06 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningMAFWard, Winkler48 min
May 11, 8:42 PM CDTSevere Thunderstorm WarningMAFReeves, Ward48 min
May 11, 9:25 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 11, 9:45 PM CDTSevere Thunderstorm WarningMAFReeves60 min
May 11, 10:20 PM CDTTornado WarningMAFReeves40 min
May 11, 10:33 PM CDTSevere Thunderstorm WarningMAFJeff Davis57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.